Alert archive / West Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 19, 2021Upshur County, West Virginia

NWS Charleston, WV issued this special weather statement at Jun 19, 2021, 9:16 PM EDT for Upshur County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2021, 9:16 PM EDT (01:16 UTC)
Expired
Jun 19, 2021, 10:00 PM EDT
In force
44 min
Issued by
NWS Charleston, WV

County Upshur County, WV

The radar

The Charleston,WV radar (KRLX), 156 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 168 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
168 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

665 
WWUS81 KRLX 200116
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
916 PM EDT Sat Jun 19 2021

WVZ039-040-525-200200-
Barbour-Northwest Randolph-Upshur-
916 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...CENTRAL
UPSHUR AND SOUTHEASTERN BARBOUR COUNTIES...

At 915 PM EDT, a strong thunderstorm was located near Buckhannon,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Elkins, Buckhannon, Belington, Beverly, Junior, Womelsdorf (Coalton),
Kerens, Ellamore, Tallmansville and Overhill.

This includes Route 33 between mile markers 15 and 35.
 
Conditions in the atmosphere are such that weak, brief funnels may 
form in this storm. They usually develop beneath showers or weak 
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3881 7986 3890 8033 3895 8033 3896 8032
      3900 8033 3906 7978
TIME...MOT...LOC 0115Z 274DEG 22KT 3896 8027 

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 19, 7:28 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 19, 7:28 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
728 PM EDT Sat Jun 19 2021

.SYNOPSIS...
Disturbances move across the area tonight. Cold front Monday
brings back showers and storms to the area. High pressure
middle of next week.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1230 PM Saturday...

Models showing another wave moving across the area tonight,
mainly affecting northern WV and OH. Models are still struggling
with the waves in this atmosphere however, so confidence in
timing and placement of precipitation is not great. Will have to
closely monitor training storms if the wave does develop, as a
few of the meso models are showing some precipitation bullseyes
(while others are not).

Models showing dry air in the 650 mb to 800 mb range moving
into the area on Sunday. This will help prevent convection over
much of the area, with just a small chance across northern and
eastern portions of the region.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 305 PM Saturday...

The period begins rather quiet, with weak ridging over the area.
On Monday, low pressure and an associated cold front begin to
approach the region from the northwest. The first half of Monday
should be relatively quiet, with a line of showers and storms
affecting the region starting in the late afternoon. The region
is currently under a slight risk for severe weather associated
with this feature on Monday, with the main threat being damaging
winds. With the recent rainfall, isolated water issues will
once again be a possibility, and will need to be monitored. The
cold front will be slow to exit the area, possibly lingering
through the early afternoon on Tuesday across the mountains.

High temperatures on Monday will run above normal, with upper
80s to low 90s across the lowlands, while the higher terrain
will be in the 70s. Tuesday will see a drop in temperatures
behind the cold front to values below normal, with low to mid
70s in the lowlands and upper 50s and 60s across the higher
terrain.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 305 PM Saturday...

The pattern becomes much more tranquil heading into mid-week
through the beginning of the weekend. Wednesday and Thursday
should be dry, with the chance for showers/storms beginning
Friday into Saturday as a cold front approaches. There is some
discrepancy with the models in terms of the timing of this, so
for now went with the national blend. High temperatures look to
be seasonable, generally staying +/- 5 degrees of the normal
climatological values for late June.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 728 PM Saturday...

Generally VFR conditions can be expected outside of
precipitation through the period. Showers and thunderstorms are
expected to develop after 00Z with the precipitation generally
confined to portions of southeast Ohio as well as the northern
counties of West Virginia. However, confidence in the timing
is low.

Convection will be much more limited on Sunday, mainly
confined to OH, northern WV and the mountains.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing and intensity of restrictions in
showers and thunderstorms could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z MONDAY...
Brief IFR possible in showers and thunderstorms Monday and Monday
night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RPY/04
NEAR TERM...RPY
SHORT TERM...04
LONG TERM...04
AVIATION...JSH
Hazardous weather outlook, Jun 19, 12:11 PM EDT, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1211 PM EDT Sat Jun 19 2021

KYZ101-OHZ066-067-075-076-083>087-WVZ006>011-014>020-027>032-039-040-
525-201615-
Greenup-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-
Gallia-Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-
Putnam-Kanawha-Roane-Wirt-Calhoun-Ritchie-Doddridge-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Randolph-
1211 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northeast West Virginia, northern West Virginia, southern West
Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

In additions, there is a marginal risk for severe thunderstorms
and for excessive rainfall through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a slight risk for severe thunderstorms and a marginal risk
for excessive rainfall Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ102-103-105-WVZ005-013-519-521>523-526-201615-
Carter-Boyd-Lawrence KY-Wayne-Lincoln-Northwest Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Randolph-
1211 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of northeast West Virginia, southeast West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal for excessive rainfall this afternoon and
tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for severe thunderstorms and excessive
rainfall Monday and Monday night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ024>026-033-034-515>518-520-524-201615-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Southeast Nicholas-Southeast Pocahontas-
1211 PM EDT Sat Jun 19 2021

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal risk for severe thunderstorms this afternoon
and tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk for excessive rainfall Monday and Monday
night.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 19, 9:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
916 PM EDT Sat Jun 19 2021

WVZ039-040-525-200200-
Barbour-Northwest Randolph-Upshur-
916 PM EDT Sat Jun 19 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN RANDOLPH...CENTRAL
UPSHUR AND SOUTHEASTERN BARBOUR COUNTIES...

At 915 PM EDT, a strong thunderstorm was located near Buckhannon,
moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Elkins, Buckhannon, Belington, Beverly, Junior, Womelsdorf (Coalton),
Kerens, Ellamore, Tallmansville and Overhill.

This includes Route 33 between mile markers 15 and 35.

Conditions in the atmosphere are such that weak, brief funnels may
form in this storm. They usually develop beneath showers or weak
thunderstorms when the air aloft is especially cold.

These funnels are usually harmless, but on rare occasions can briefly
touch down and cause wind gusts over 50 mph. If a funnel approaches
your location, move indoors.

Please contact the National Weather Service if you see a funnel.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3881 7986 3890 8033 3895 8033 3896 8032
      3900 8033 3906 7978
TIME...MOT...LOC 0115Z 274DEG 22KT 3896 8027

11

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 9:20 PM EDTSpecial Weather StatementRLXBarbour25 min
Jun 19, 9:53 PM EDTSpecial Weather StatementRLXLewis37 min
Jun 19, 10:32 PM EDTSpecial Weather StatementRLXBarbour28 min
Jun 20, 12:15 AM EDTSpecial Weather StatementRLXWirt30 min
Jun 20, 1:21 AM EDTSpecial Weather StatementRLXHarrison24 min

Nearby

Special Weather Statements in West Virginia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.